Alert archive / Missouri / Red Flag Warnings in 2009

Red Flag Warning 2, NWS Paducah, KY

April 8, 200916 counties in Missouri

NWS Paducah, KY issued this red flag warning at Apr 8, 2009, 2:42 PM CDT for 16 counties in Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2009, 2:42 PM CDT (19:42 UTC)
Expired
Apr 8, 2009, 6:00 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY

Counties Bollinger County, MO, Butler County, MO, Cape Girardeau County, MO, Carter County, MO, Madison County, MO, Mississippi County, MO, New Madrid County, MO, Oregon County, MO, Perry County, MO, Ripley County, MO, Saint Francois County, MO, Sainte Genevieve County, MO, Scott County, MO, Shannon County, MO, Stoddard County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 134 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.7 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 524 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2375 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
524 m²/s²
0-3 km storm-relative helicity
576 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KPAH 081942
RFWPAH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PADUCAH KY
242 PM CDT WED APR 8 2009

MOZ074>076-085>087-098-100-106>112-114-082300-
/O.NEW.KPAH.FW.W.0002.090408T1942Z-090408T2300Z/
ST. FRANCOIS-STE. GENEVIEVE-PERRY MO-MADISON-BOLLINGER-
CAPE GIRARDEAU-SHANNON-WAYNE MO-OREGON-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
242 PM CDT WED APR 8 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. 

BEHIND THE PASSAGE OF A SURFACE TROUGH...WINDS HAVE INCREASED TO
15 TO 20 MPH THIS AFTERNOON...WITH HIGHER GUSTS. MEANWHILE...
AFTERNOON RELATIVE HUMIDITIES HAVE FALLEN INTO THE 15 TO 20
PERCENT RANGE OVER MUCH OF SOUTHEAST MISSOURI...INCLUDING THE MARK
TWAIN NATIONAL FOREST.

RED FLAG CONDITIONS ARE NOT EXPECTED TO LAST MUCH LONGER...AND
SHOULD NO LONGER BE OF CONCERN BY 6 PM.

PLEASE NOTIFY PERSONNEL IN THE FIELD OF THIS RED FLAG WARNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

RJP

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this red flag warning went out at Apr 8, 1:31 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 8, 1:31 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
131 PM CDT WED APR 8 2009

.DISCUSSION...
THE MODELS AGREE THAT SURFACE HIGH PRESSURE WILL SLIDE QUICKLY
EAST TONIGHT AS A STORM SYSTEM TAKES SHAPE IN THE PLAINS. THE
RETURN FLOW SLYS THAT DEVELOP WILL INCREASE MOISTURE IN EARNEST
THROUGHOUT THE COLUMN...WITH SCATTERED OVERRUNING SHOWERS
DEVELOPING AS A WARM FRONT IS LIFTED NORTH. THIS MAY PRECLUDE
FROST FROM BEING TOO WIDESPREAD IN DEVELOPMENT TONIGHT WITH TEMPS
ANTICIPATED TO TOUCH INTO THE MID 30S NORTH...IF CLOUDS INCREASE
ENOUGH FROM THE WEST...IT MAY LEAVE THE NE VULNERABLE...SOMETHING
WELL LOOK AT MORE CLOSELY. EITHER WAY INSTABILITY WILL BE
ELEVATED AND BECOME SUFFICIENT TO SUPPORT MENTION OF THUNDER ALL BUT
THE FAR SE/PENNYRILE REGION THRU 00Z FRI...AFTER WHICH THE CHANCE
EXPANDS ACROSS THE ENTIRE REGION AS WE WARM SECTOR. WE REMAIN IN
SWODY2 SLGT RISK WITH NEAR/CATEGORICAL POPS LATE THU NIGHT-FRI ON
SYSTEM PASSAGE.

POPS END FRI WEST-EAST ON THE BACK SIDE OF THE LOW AS IT DEPARTS
THE FA. THIS STARTS A GENERALLY DRY/PLEASANT EASTER WEEKEND. THE
NEXT SYSTEM EVOLUTION LOOKS LIKE IT TOO TAKES PLACE IN THE SRN
PLAINS AND MOVES IN LATE SUN-SUN NIGHT...WITH AT LEAST AT THIS
POINT PERHAPS THE BEST CHC TSTORMS TO THE SOUTH AS WELL. STILL
WARRANT MENTION HERE THOUGH PROBABLY B/C BOTH THE EUROPEAN AND THE
GFS LIFT THIS WOUND UP SYSTEM ACROSS THE FA. THATLL SPELL A WET
SUN NIGHT-MON WITH A COOL/DAMP BACK SIDE OF THE LIFTING LOW
SCENARIO FOR MON-MON NIGHT-TUE...BUT AT LEAST NOT AS COOL AS THIS
PAST MON-TUE BACK SIDE OF LOW IS THE GOOD NEWS.

AFTER THAT THE MID WEEK LOOKS DRY WITH MAYBE ANOTHER CHANCE
STARTING TO FLIRT WITH MENTION IN THE FORECAST BY LATE DAY 7 OR
MORE LIKELY DAY 8. IE THE TYPICAL SPRING REGIME IS IN TACT.

MOS TEMPS ARE CLOSE/LIKEWISE CLOSE TO INHERITED NOS SO ONLY SUBTLE
CHANGES EXPECTED. MEDIUM-LONGER RANGE NOS ARE CLOSE TO INHERITED
AND LIKEWISE ONLY TWEEKED OFF HPC/NEW MOS FOR SOME COLLABORATIVE
FINE-TUNING.

&&

.AVIATION...
THE PASSAGE OF A TROUGH IS SHIFTING WINDS TO THE NORTHWEST THIS
AFTERNOON. SUSTAINED WINDS OF 10 TO 15 MPH ARE PREVALENT...WITH
GUSTS OF 20 TO 25 MPH POSSIBLE...AT LEAST TIL CLOSER TO SUNSET. A
FEW CUMULUS CLOUDS REMAIN POSSIBLE NEAR THE KEVV AND KOWB
TERMINALS THIS AFTERNOON/EARLY EVENING...OTHERWISE VFR CONDITIONS ARE
EXPECTED. WINDS WILL BECOME LIGHT AND VARIABLE TONIGHT UNDER CLEAR
SKIES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 8, 2:06 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
206 PM CDT WED APR 8 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
206 PM CDT WED APR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY FROST MIGHT DEVELOP ACROSS THE NORTHERN REACHES OF THE
QUAD STATE LATE TONIGHT...MAINLY ACROSS THE EVANSVILLE TRI-STATE
AREA.

MINOR FLOODING WILL CONTINUE NEAR THE CONFLUENCE OF THE OHIO AND
MISSISSIPI RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE FORECAST THURSDAY THROUGH FRIDAY...INCLUDING
A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MAINLY THURSDAY NIGHT
INTO EARLY FRIDAY OVER MUCH OF THE QUAD STATE REGION. DAMAGING
WIND GUSTS AND HAIL WILL BE THE PRIMARY THUNDERSTORM
HAZARDS...ALTHOUGH ISOLATED TORNADOES CANNOT BE RULED OUT. IN
ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

ANOTHER SYSTEM TAKES SHAPE AND BRINGS WITH IT A THUNDERSTORM AND
HEAVY RAIN THREAT SUNDAY NIGHT AND MONDAY. BETWEEN THE TWO WEATHER
SYSTEMS...ANYWHERE FROM A COUPLE INCHES TO PERHAPS 3 TO 4 INCHES
OF RAINFALL ACCUMULATED TOTALS MAY LEAD TO SOME LOCAL FLOODING
ISSUES.

MINOR FLOODING CONTINUES TO BE FORECAST NEAR THE CONFLUENCE OF THE
OHIO AND MISSISSIPPI RIVERS AS WELL AS ALONG PORTIONS OF THE WHITE
AND WABASH RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED THURSDAY NIGHT.

Nearby

Red Flag Warnings in Missouri, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.